Hypothyroidism in a dog associated with trimethoprim-sulphadiazine therapy

Sheila M Torres, Patrick J. Mckeever, Shirley D. Johnston

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

Hypothyroidism and a neuromuscular disorder developed in a 4-year-old Golden Retriever after it received potentiated sulphonamide and metronidazole for 18 and 14 weeks, respectively. Serum total T4 concentrations were non-detectable before and 6 h after exogenous administration of 4 IU bovine thyroid-stimulating hormone. Thyroid gland biopsy revealed changes consistent with diffuse hyperplastic goitre. Serum T4 concentrations were normal 7 days after discontinuation of therapy. The long-term trimethoprim-sulphadiazine therapy was considered the most likely cause of this dog's hyperplastic goitre. The cause of the neuromuscular disorder was not determined. It is recommended that discontinuation of potentiated sulphonamide takes place at least 7 days prior to any assessment of thyroid function.

Original languageEnglish (US)
Pages (from-to)105-108
Number of pages4
JournalVeterinary Dermatology
Volume7
Issue number2
DOIs
StatePublished - Jun 1996

Keywords

  • Dog
  • Hyperplastic goitre
  • Hypothyroidism
  • Metronidazole
  • Neuromuscular disorders
  • Sulphadiazine
  • Thyroid gland
  • Trimethoprim

Fingerprint Dive into the research topics of 'Hypothyroidism in a dog associated with trimethoprim-sulphadiazine therapy'. Together they form a unique fingerprint.

Cite this